Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 196, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 22, 2000, 7:09 PM CDT for Butler County, Kansas. It was in force for 66 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 22, 2000, 7:09 PM CDT (00:09 UTC)
- Expired
- Sep 22, 2000, 8:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Butler County, KS
The radar
The Wichita radar (KICT), 64 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 7:47 PM CDT | Thunderstorm Wind 52 E | El Dorado, KS | |
| Sep 22, 7:50 PM CDT | Hail 0.75 | Potwin, KS | |
| Sep 22, 7:50 PM CDT | Thunderstorm Wind 52 E | El Dorado, KS | |
| Sep 22, 7:59 PM CDT | Thunderstorm Wind 52 E | El Dorado, KS | |
| Sep 22, 8:14 PM CDT | Hail 1 | El Dorado, KS | |
| Sep 22, 8:20 PM CDT | Hail 0.75 | El Dorado, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2180 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 230009 SVRICT KSC015-230115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 709 PM CDT FRI SEP 22 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 815 PM CDT. * AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BURNS...OR ABOUT 16 MILES NORTH OF EL DORADO...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 815 PM CDT... POTWIN... 12 MILES NORTHEAST OF TOWANDA... EL DORADO... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 815 PM CDT. LAT...LON 3807 9661 3809 9715 3767 9714 3780 9654 RUNYAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 6:21 PM CDT, 48 minutes earlier.
Area forecast discussion, Sep 22, 6:21 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 621 PM CDT FRI SEP 22 2000 ...MESOSCALE UPDATE... THUNDERSTORMS CONTINUE TO BE PRIMARILY OUTFLOW DOMINATED STORMS. WRN RENO COUNTY STORM INITIALLY LOOKED RATHER FAVORABLE TO TRACK ALG PREV OUTFLOW...BUT THAT BOUNDARY HAS CONTINUED TO SURGE S...FARTHER THAN EXPECTED. IN THE NR TERM...PRIMARY SVR THREAT WL BE ON TSTMS THAT DVLP EITHER AHD OR STAY ANCHORED ON OUTFLOW BNDRY. WL LKLY BE DIFFICULT TO GET ANYTHING MORE THAN DIMES ON STORMS WELL N OF THE BNDRY...UNLESS STORM REL FLOW IS ENHANCED. WL ALSO BE MONITORING S CNTRL KS CLOSELY FOR BACKING SFC WNDS WHICH WOULD INCRS LLVL SHEAR/SVR POTENTIAL. THRU MIDNGT...THE SO CALLED MESOETA IN AWIPS SHOWING INCRG MIDLVL WARM AIR ADVCTN DVLP BY 06Z ALG FNT OVR S CNTRL KS. BEST SATURATION IS INDCD ALG/E OF I-35. PRIND THAT TSTMS WL EVENTUALLY BECOME MORE ELEVATED AND MORE WDSPD THRU MIDNGT. HOWERTON
In the hours before
Special weather statement, Sep 22, 5:32 PM CDT, 1 hour 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 532 PM CDT FRI SEP 22 2000 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVsATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ. NNNN
Local storm report, Sep 22, 6:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
653 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM WINDOM KS .75 INCH HAIL
09/22/00 MCPHERSON REPORTED BY CO-OP OBSERVER
0441 PM LITTLE RIVER KS .75 INCH HAIL
09/22/00 RICE REPORTED BY CO-OP OBSERVER
0443 PM WINDOM KS 1.00 INCH HAIL
09/22/00 MCPHERSON REPORTED BY CO-OP OBSERVER
0510 PM 3 N PLEVNA KS 60 MPH TSTM WIND GUST
09/22/00 RENO CO-OP OBSERVER REPORTED
0511 PM 3 N MCPHERSON KS .75 INCH HAIL
09/22/00 MCPHERSON TRAINED SPOTTER REPORTED
0515 PM CANTON KS 1.00 INCH HAIL
09/22/00 MCPHERSON REPORTED BY CO-OP OBSERVER
0542 PM ABBYVILLE KS 1.75 INCH HAIL
09/22/00 RENO REPORTED BY AGTAP OBSERVER
MRUThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 59 min |
| Sep 22, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| Sep 22, 9:15 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 60 min |
| Sep 22, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 65 min |
| Sep 22, 11:04 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 71 min |
| Sep 23, 1:02 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.